This personalized solution offers a selection of tinnitus relief sounds to support common management approaches. The flexible programming provides sound stimulation through select auditory options that can ease the effects of tinnitus. The sounds offer a variety of customized options and are used in conjunction with tinnitus retraining therapy to provide instructional counseling.
Almost every ENT, audiology practice, and hearing aid dispenser who claims to offer tinnitus treatment only offers one solution: hearing aids. While amplification may help some, only 50% of people living with tinnitus experience hearing loss that affects their understanding of speech, which means hearing aids are ineffective. At Sound Relief, we offer only evidence-based options like sound therapy and have seen countless patients experience life-changing results.
The treatment involves implanting a small electrode into a person’s neck near the vagus nerve. The patient then listens to specific tones that are paired with small electric pulses sent to the vagus nerve. This vagus nerve stimulation, coupled with the sound-based stimulation of the auditory cortex, can “turn down” the patient’s tinnitus. Though, Kilgard adds, “It’s not 100 percent yet.”
Your doctor will try to determine what is causing the condition. If it is not due to a medication side effect or a general medical condition (such as high blood pressure), he or she may refer you to an otolaryngologist (an ear, nose, and throat doctor) or an audiologist (hearing specialist). It is especially important to see an otolaryngologist if you experience tinnitus in only one ear, tinnitus that sounds like your heartbeat or pulse (pulsatile tinnitus), tinnitus with sudden or fluctuating hearing loss, pressure or fullness in one or both ears, and/or dizziness or balance problems. Unless the cause of the tinnitus is obvious on physical examination, a hearing test is usually required.
If your doctor cannot find any medical condition responsible for your tinnitus, you may be referred to an otolaryngologist (commonly called an ear, nose, and throat doctor, or an ENT). The ENT will physically examine your head, neck, and ears and test your hearing to determine whether you have any hearing loss along with the tinnitus. You might also be referred to an audiologist who can also measure your hearing and evaluate your tinnitus.
Can an iPhone app truly relieve tinnitus? Believe it or not, the answer is yes. The ReSound LiNX2 app utilizes a combination of sound therapy and relaxation exercises to reduce the severity of tinnitus. The convenient app can be used in combination with hearing instruments, which are small but strong. This groundbreaking program transforms your iPhone into a remote control for your hearing aid.
To answer your question about NAC (N-acetyl-L-cysteine), I’ve seen little evidence suggesting that is effective for tinnitus. Instead – though the research is very limited – multiple anecdotal reports describe success with the herb ginkgo biloba. Try taking two tablets of standardized extract of ginkgo three times a day with meals (no more than a total dose of 240 mg a day). Ginkgo may work by increasing blood circulation to the head and neck. Give it at least a two-month trial. You might also explore cranial therapy, a gentle manipulative technique performed by osteopathic physicians. This approach seems to take the pressure or irritation off the auditory nerves. If high blood pressure is responsible for your tinnitus, try to get that under control through diet, exercise, and weight loss or medication if necessary.
Tinnitus is a symptom, not a disease. Most cases are due to damage to the microscopic endings of the sensory nerve in the inner ear, commonly from exposure to loud noise (as from amplified music or gunfire). Other causes include allergy, high or low blood pressure, a tumor, diabetes, thyroid dysfunction, and head or neck injury. In addition, some drugs, including aspirin and other anti-inflammatories, antibiotics, sedatives, and antidepressants can also cause tinnitus. If so, changing drugs or lowering the dosage usually helps.